Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 4, 2002, 1:42 PM EDT for Marlboro County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 1:42 PM EDT (17:42 UTC)
- Expired
- Jul 4, 2002, 2:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:01 PM EDT | Hail 1.5 | Clio, SC | Sheriff reported walnut size hail. Several old trees were reported down due to thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
266 WUUS52 KILM 041742 SVRILM SCC069-041815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 142 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 215 PM EDT * AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MCCOLL...OR ABOUT 8 MILES NORTHEAST OF BENNETTSVILLE...MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TATUM AT 155 PM CLIO AT 205 PM BENNETTSVILLE AT 215 PM SPOTTERS HAVE REPORTED MARBLE SIZE HAIL IN MCCOLL...AND THE POTENTIAL FOR LARGER HAIL EXISTS WITH THIS STORM. DAMAGING DOWNBURST WINDS ARE ALSO A POSSIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ TRA LAT...LON 3463 7946 3476 7957 3460 7978 3446 7961
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:50 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 4, 9:50 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 950 AM EDT THU JUL 4 2002 SHOWERS AND ISOLATED THUNDERSTORMS JUST NORTH OF THE AREA THIS MORNING. BOUNDARY ASSOCIATED FROM THIS ACTIVITY SLIPPING SLOWLY SSW. SOUNDINGS INDICATE SLIGHTLY WARMER AT H5 TODAY (-9) AND WET BULB ZEROS JUST OVER 11 KFT. SOUNDING FAIRLY DRY TODAY...MOISTENING UP IN 850 TO 800 MB LAYER AND THEN DRYING OUT AGAIN. CAP MUCH WEAKER TODAY. LITTLE SUPPORT UPSTAIRS AGAIN TODAY. BUT WITH STRONG HEATING... LAPSE RATES WILL STEEPEN. EXPECT THUNDERSTORM COVERAGE WILL BE GREATEST ACROSS INLAND AREAS WHERE AN ISOLATED CELL COULD PRODUCE A DAMAGING DOWNBURST WITH HAIL PROSPECTS LESS TODAY THAN YESTERDAY. DEWPOINTS IN LOWER 70S AND TEMPS IN THE LOWER AND MID 90S MOST PLACES WILL YIELD HEAT INDICES AGAIN TODAY AROUND 100 DEG AND WILL HEADLINE IN MORNING PACKAGE...ESPECIALLY WITH SO MANY PEOPLE BEING OUTDOORS. MARINE: LIGHT SW FLOW SHOULD CONTINUE WITH SEAS RUNNING AROUND 3 FT AS CURRENTLY FORECAST. DIURNAL SHIFT TO CONVECTION OVER LAND WILL PRECLUDE ANY ACTIVITY OVER THE WATER TODAY. NO CHANGES ANTICIPATED. FCSTID = 27 KILM 92 72 92 72 / 20 20 20 20 KLBT 94 71 95 71 / 30 20 20 20 KFLO 95 71 96 71 / 30 20 20 20 KMYR 87 73 88 73 / 20 20 20 20 .ILM... NC...NONE. SC...NONE. DIGIORGI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:47 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 43 min |
| Jul 4, 5:30 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 60 min |
| Jul 4, 5:57 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 63 min |
| Jul 4, 6:22 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.